People Daily

Medic raises red flag over syrup abuse

Trauma and orthopaedic surgeon Assad Mughal says youths in urban areas increasingly using the drug

Codeine dependency is on the rise despite efforts to make the cough syrup unavailable over the counter, a medical expert revealed yesterday.

Dr Assad Mughal, a Trauma and Orthopaedic surgeon based in Nairobi, said yesterday, the drug is increasingly being abused by youths especially in urban areas.

He said although the drug is  used to treat chronic coughs and also manage minor pain, it is one of the most abused ‘over the counter’ drugs in the world, adding that intake of codeine, in syrup form, triggers a feeling of relaxation, euphoria and drunkenness.

“These feelings are likely to lead to addiction as the user tries to capture the feeling from first exposure,” he said.

Mughal cautioned that as one gains tolerance to codeine, they often increase their dosage every time  which may lead to overdose and dependency.

“There are short-term and long -term effects of consuming this drug, the effects outweighs any reason one may have to experiment with the drug,” he adds.

The short term effects include, drowsiness and confusion, hallucinations, mood change and depression, brought about by the piriton component in the drug.

The doctor said the user experiences urinary retention, constipation and diarrhoea, including vomiting that affects the individual eating habit that trickles down to general poor health of the consumer.

He said codeine users may experience a dry mouth which is why some abusers mix with it soda or fruit juice, thus increasing a chance of overdose, hence leading to respiratory depression.

“Taking codeine could lead to psychotic breakdown, where the user becomes partially mad, since the drug alters brain function and this has both short term and long- term effects.

Addictive behaviour

Mughal informs that high doses of codeine could also lead to loss of consciousness, tremors; user experiencing slowed breathing, a drop in the blood pressure and heartbeat.

“Slowed down breathing could cause respiratory collapse and dropped heartbeat rate and result to cardiac arrest, which could be fatal  or lead to permanent organ damage, coma or death,” he says.

The doctors said the long-term effects of the drug if abused includes, pain when not using, thus making the users yearn for more every time to gain relief.

He explains that long-term effect cause trouble in sleeping, either through nightmares or insomnia that may lead to irritation.

“A lot of users lie about addictive behaviour because they do not want to admit that they are dependent on the drug to the point of addiction,” he observes.

Mughal says such usually leads a person to strain in social life and inclined to being associating with other users, making it difficult for one to shake off the use.         -KNA

Show More

Related Articles